Utah, 2005Heavy Snow in Utah, February 6 to 7, 2005
February 6 to 7, 2005 · NWS SLC · 8 events in 8 counties and zones
Heavy snow fell as a series of Pacific troughs moved across northern Utah. Snowfall made for treacherous driving conditions along the I-15 corridor with over 100 traffic accidents reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell as a series of Pacific troughs moved across northern Utah. Snowfall made for treacherous driving conditions along the I-15 corridor with over 100 traffic accidents reported. The heaviest snow amounts were reported in the Wasatch Mountains and benches. Some of the more significant snowfall amounts (in inches) were, Alta (UDOT) 25, Brighton 23, Timpanagos Divide 20, Farmington Cyn and Snowbird 20, Wasatch Plateau, Chepeta Lake, and Parrish Creek 18, Strawberry Divide 16, Sundance and Brianhead 14, and Bountiful Bench 13. 12 inches were reported at Trial Lake, Centerville and Spruces, with 11 falling in Layton and 9 in Salt Lake City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 6, 3:00 PM MST, 1 hour earlier.
Area forecast discussion, Feb 6, 3:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MST SUN FEB 6 2005
.SYNOPSIS...A COLD STORM SYSTEM WILL BEGIN TO AFFECT THE AREA THIS
EVENING AND CONTINUE INTO MONDAY NIGHT. WEAK HIGH PRESSURE ALOFT
WILL DEVELOP MID WEEK.
&&
.DISCUSSION...BAND OF ENHANCED CLOUDS EXTENDS FROM NEVADA ACROSS
NORTHERN UTAH...PRECIP DEVELOPING UNDER THIS BUT MOSTLY ALOFT. MAIN
VORT MAX IS SPINNING SOUTHEAST OVER THE PACNW THIS HOUR WITH A
LEADING REGION OF LIFT PRESSING TOWARD SOUTHWEST IDAHO AND INTO
NEVADA. AIR MASS WILL CONTINUE MOISTEN FROM TOP DOWN THIS EVENING
WITH SNOW DEVELOPING NORTHERN MOUNTAINS SOON AND VALLEYS THIS
EVENING. LOWEST ELEVATIONS MAY HAVE A BRIEF START AS RAIN OTHERWISE
BOUNDARY LAYER COLD ENOUGH FOR SNOW AND DEWPOINT DEPRESSION SUPPORTS
IT. 18Z ETA/NAM CLOSE TO THE 12Z GFS THRU MONDAY MORNING...THOUGH
ETA RECENT RUNS ARE WINNER ON UNSET OF PRECIP THUS FAR...BOTH CRANK
OUT PRECIP QUICKLY TONIGHT AND HEAVY TOWARD 12Z. 18Z GFS STILL
FASTER WITH ONSET AND EXIT OF HEAVIER BAND THAN ETA/NAM. BOTH TAKE
THE SURFACE WAVE...REFLECTION OF THE LEADING SHORT WAVE TROF ALOFT
THAT MOVES ACROSS UTAH TONIGHT...ALONG THE OLD SURFACE BOUNDARY FROM
THE WEST DESERTS TO BETWEEN PROVO AND SLC AND EAST INTO THE UINTAH
BASIN AND SW WYOMING. THIS SHOULD BE THE FOCUS FOR HEAVIEST PRECIP
TONIGHT AND EARLY MONDAY...WHILE OTHER AREAS ALSO HAVE A PERIOD OF
SNOW WITH ENHANCEMENT FOR AREAS OF THE CWA INCLUDING SOUTH FAVORING
SW FLOW OF 20-30 KT FREE AIR. 700 MB FLOW VEERS SLIGHTLY TO THE WEST
LATE TONIGHT IN THE WAKE OF THE SHORT WAVE TROF. CACHE VALLEY MAY
FALL MISS OUT ON HEAVY SNOW TONIGHT UNTIL MAIN SYSTEM MONDAY
AFTERNOON...SAME GOES FOR FAR SW UTAH. DIXIE WITH BE RAIN BUT SOME
SNOW IN HIGH TERRAIN. WILL WAIT FOR 18Z GFS ON THIS BUT MAY HOLD OFF
ON SOME VALLEY ADVISORIES.
THIS FIRST BURST OF DYNAMICS LIFTS OUT EARLY-MID MONDAY MORNING INTO
MIDDAY WITH A PERIOD OF NVA. SURFACE COLD FRONT AND 700 MB
BAROCLINIC ZONE THEN SHIFT INTO SOUTH AND EASTERN UTAH MONDAY
AFTERNOON. SOME CLEARING IN WESTERN VALLEYS UNDER BRIEF SUBSIDENCE
WILL FILL IN WITH INSTABILITY CLOUDS AND SHOWERS AS COLD ADVECTION
ALOFT CONTINUES. FLOW BACKS TO THE SW AGAIN ON MONDAY BUT IS WEAK.
STRONGEST PART OF THE STORM AND SECONDARY COLD FRONT ARRIVES MONDAY
AFTERNOON AND SWINGS THRU MONDAY EVENING. MAIN VORT BUNCHES INTO
CENTRAL UTAH. COLDEST POCKET ALOFT LOWERS 500 MB TEMPS TO -29C OVER
THE GSL AND STRONG DPVA HITS THE NORTHERN HALF OF UTAH IN THE
AFTERNOON AND EARLY EVENING. WIDESPREAD SNOW SHOWERS WILL DEVELOP
AND EVEN A FEW THUNDERSTORMS POSSIBLE. TEMPS SHOULD FALL BACK DOWN
IN THE VALLEYS WHERE THEY RISE THRU THE 30S...ALLOWING SNOW TO STICK
AGAIN. HEAVY SNOW SHOWERS WILL AFFECT VALLEYS AND MOUNTAINS MONDAY
AFTERNOON AND EVENING. MOUNTAINS JUST EAST OF CDC AND MLF TO THE
SOUTHERN WASATCH WILL HAVE LOCALLY VERY HEAVY SNOW AMOUNTS. FLOW
ALOFT VEERS TO THE NORTHWEST EARLY MONDAY EVENING AND TROF AXIS IS
OVERHEAD SLC. GFS STILL FASTER THAN ETA/NAM...FORECAST USES A
COMPROMISE CLOSE TO ECWMF/UKMET. IT SHIFTS EAST AND INSTABILITY
BECOMES SHALLOWER OVERNIGHT BUT ENOUGH FOR OROGRAPHIC FAVORED AREAS
TO CONTINUE SNOW MONDAY NIGHT...DOWN ALONG I-15 CORRIDOR IN SW UTAH.
LATEST NOAA-16 IMAGES DEPICT GSL WATER TEMPS RUNNING 1 TO +2C AND
WITH COLDEST AIR OF -12C MONDAY NIGHT THIS ONLY MAKES MARGINAL
INSTABILITY. LINGERING SNOW SHOWERS END TUESDAY MORNING.
SHORT WAVE TROF FROM THE NORTH BRUSHING BY TUESDAY AFTERNOON AND
NIGHT. SHORT WAVE RIDGE ON WEDNESDAY WITH WEAK WARM AIR ADVECTION.
LEFT LOW CHANCES IN THE FAR NORTH FOR THIS. NEXT SHORT WAVE COMES IN
SPLIT IN CALIFORNIA ON THURSDAY. SPLIT AXIS ARRIVES IN UTAH FRIDAY
PER UKMET...ECMWF AND GFS. SOUTHERN BRANCH OF THIS MAY TAP INTO
DEEPER MOISTURE THOUGH 12Z GFS ENSEMBLE SPREAD IS LARGE FOR A FEW
MEMBERS THE MEAN IS A DEEP TROF OVER THE BAJA REGION. INTRODUCED
WEATHER FOR THE SOUTH AND EAST LATER THURSDAY INTO FRIDAY. THIS
COULD BE REAL WET FOR NEIGHBORS TO THE SOUTH...AND MAYBE SE UTAH.
SNOW LEVELS INCREASE IN THIS WARMER SECTOR. COORD WITH AREA OFFICES.
WEAK NORTHERN BRANCH SWINGS THRU THE NORTH AREAS ON FRIDAY WITH SOME
COOLING WHILE THE MUCH STRONGER SUBTROPICAL BRANCH CUTS ACROSS
SOUTHEAST UTAH. NEXT WEEKEND LATEST GFS SUGGESTS PACIFIC WESTERLIES
MAY HAVE AN ACTIVE SOUTHERN BRANCH FOR POSSIBLE WEST COAST WET MILD
SPELL. HOWEVER MEAN RIDGE SETTLES OVER THE GREAT BASIN NEXT WEEKEND.
WAVES RIDING JUST OVER THE RIDGE MAY KEEP CLOUDS AND COOL AIR MASS
ACROSS NORTHERN AREAS INTO SUNDAY. ENSEMBLES ACTUALLY AGREE WELL IN
THE PACIFIC UNTIL ABOUT FEB 13.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE AT SLC THOROUGH EARLY
EVENING BEFORE THINGS BEGIN TO DETERIORATE. CLOUDS WILL GRADUALLY
LOWER...WITH CEILINGS LIKELY FALLING BELOW 6000 FT BY 02Z.
PRECIPITATION IS EXPECTED TO BEGIN BY 05Z...BUT POSSIBLY
EARLIER...EITHER AS A RAIN/SNOW MIX OR ALL SNOW. THE HEAVIEST SNOW
SHOULD OCCUR AFTER 07Z WITH PREVAILING IFR AND OCCASIONAL LIFR
CONDITIONS OVERNIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING MOUNTAINS TONIGHT THROUGH MONDAY NIGHT.
SNOW ADVISORY TONIGHT THROUGH MONDAY EVENING MOST VALLEYS
SEE SLCWSWSLC FOR DETAILS.
WY...SNOW ADVISORY TONIGHT THROUGH MONDAY EVENING
ID...HEAVY SNOW WARNING MOUNTAINS TONIGHT THROUGH MONDAY NIGHT.
&&
TARDY/CHENGHazardous weather outlook, Feb 6, 5:25 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 AM MST SUN FEB 6 2005
IDZ024-025-UTZ001>021-WYZ021-071200-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
525 AM MST SUN FEB 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.
.DAY ONE...TODAY
A COLD PACIFIC STORM SYSTEM WILL BRING SNOW TO THE MOUNTAINS AND MANY
VALLEYS STARTING THIS EVENING. THE SNOW WILL BE HEAVY AT TIMES...
ESPECIALLY IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COLD STORM SYSTEM WILL LINGER OVER THE AREA THROUGH MONDAY
EVENING THEN SLOWLY MOVE EAST OF THE AREA. ANOTHER STORM SYSTEM IS
POSSIBLE OVER MAINLY THE NORTHERN HALF OF THE AREA LATE IN THE
WEEK.
Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- February 6, 4:00 PM MST to February 7, 4:00 PM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Reported by
- PARK/FOREST SERVICE
Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis
- When
- February 6, 4:00 PM MST to February 7, 4:00 PM MST
- Where
- Ne Box Elder T X Ne/W Weber/Davis forecast zone
- Reported by
- DEPT OF HIGHWAYS
Heavy Snow, E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery
- When
- February 6, 4:00 PM MST to February 7, 4:00 PM MST
- Where
- E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy Snow, C E Summit/X Ne Wasatch/N Duchesne
- When
- February 6, 4:00 PM MST to February 7, 4:00 PM MST
- Where
- C E Summit/X Ne Wasatch/N Duchesne forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver
- When
- February 6, 4:00 PM MST to February 7, 4:00 PM MST
- Where
- X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, W Salt Lake T X W/E Toole T X E
- When
- February 6, 4:00 PM MST to February 7, 4:00 PM MST
- Where
- W Salt Lake T X W/E Toole T X E forecast zone
- Reported by
- OFFICIAL NWS OBS.
Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder
- When
- February 6, 4:00 PM MST to February 7, 4:00 PM MST
- Where
- Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch
- When
- February 6, 4:00 PM MST to February 7, 4:00 PM MST
- Where
- P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
- Reported by
- TRAINED SPOTTER
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Montana, February 6, 20051 death · 1 event
- Winter Weather in Kansas, February 6 to 7, 2005$25,000 · 6 events
- Winter Weather in Kansas, February 6 to 7, 200517 events
- Winter Weather in Kansas, February 6 to 7, 200513 events
- Winter Storm in Kansas, February 6, 200510 events
- Winter Storm in Nebraska, February 6, 20057 events
- Winter Storm in Colorado, February 6 to 8, 20057 events
- Winter Storm in Kansas, February 6, 20056 events
- High Surf in Hawaii, February 6 to 9, 20055 events
- Winter Storm in Nebraska, February 6, 20052 events
- Winter Storm in Utah, February 6 to 8, 20052 events
- Heavy Snow in New Mexico, February 6 to 7, 20052 events